Treating Tardive Dyskinesia

This content is created by Healthgrades and brought to you by an advertising sponsor. More

This content is created or selected by the Healthgrades editorial team and is funded by an advertising sponsor. The content is subject to the Healthgrades medical review process for accuracy, balance and objectivity. The content is not edited or otherwise influenced by the advertisers appearing on this page except with the possible suggestion of the broad topic area. For more information, read the Healthgrades advertising policy.

7 Myths About Tardive Dyskinesia

  • Sad young man
    There’s more than one cause of tardive dyskinesia and much you can do about it.
    Tardive dyskinesia (TD) is a movement disorder that causes involuntary muscle twitches or jerks in the neck, jaw, face, lips, tongue, eyes and other parts of the body. Nearly a third of people who take antipsychotic medications for conditions like schizophrenia, whether short- or long-term, will develop TD as a side effect, but that’s not the only cause. Get the facts about TD risks, treatments, and how to take care of yourself if you have the condition.

  • serious senior african american man sitting on couch
    Myth #1: Tardive dyskinesia is only caused by antipsychotic medications.
    About 500,000 people in the United States are living with tardive dyskinesia. It often develops as a side effect of antipsychotic medications to treat psychiatric conditions. It can also occur as a side effect of medications to treat gastrointestinal conditions. Sometimes, TD develops due to an underlying health condition rather than a medication. These conditions include fetal alcohol syndrome, Parkinson’s disease and diabetes. TD symptoms are also similar to those of cerebral palsy, Tourette syndrome, Huntington’s disease, and dystonia.
  • Pills from a bottle
    Myth #2: You have to take antipsychotic medications for a long time to develop TD.
    It’s important to work with your doctor to determine the cause of your tardive dyskinesia. If your symptoms are a side effect of antipsychotic medication, the length of time you’ve been taking them may or may not be a factor. Often, TD develops in people who have taken certain antipsychotics for several years, but it can also develop in someone who has taken a medication for just 24 hours. It can even develop as people are tapering off a medication.

  • Doctor discussing prescription with senior patient
    Myth #3: Newer antipsychotic medications carry less risk of TD than older ones.
    It is true that, overall, newer antipsychotic medications come with less risk of causing tardive dyskinesia than older medications. Research has shown that up to 30% of people taking older antipsychotics develop TD compared to 21% of people taking newer ones. The reality, however, is case by case. Depending on your situation, the risk of side effects of old versus new can be the same. Keep in mind that medication is only one piece of a treatment plan.
  • Middle-aged woman taking pills
    Myth #4: If you have signs of TD, you must discontinue your medication.
    It’s dangerous to discontinue medications for serious conditions on your own. You should absolutely not attempt this. If your doctor believes stopping medication is necessary, they will determine “step down” doses that taper off over time. You should stay in close contact with your doctor about your body’s response. If you don’t take it slow, especially with antipsychotic medications, you could face serious withdrawal symptoms such as mood disturbances and vertigo. Your TD symptoms may even get more severe.
  • Doctor talking to patient in doctor's office
    Myth #5: There are no treatments for tardive dyskinesia.
    This was true before 2017, but two medications have since been approved by the U.S. Food and Drug Administration (FDA) to treat TD: valbenazine (Ingrezza) and deutetrabenazine (Austedo). They are targeted therapies that work in the body at the cellular level to block proteins that trigger involuntary movements. If your symptoms are severe, and you don’t get relief from medication, your doctor may advise Deep Brain Stimulation (DBS), which involves implanting electrodes in the brain to help control movement.
  • man-sleeping-on-side
    Myth #6: Only medication can make TD better or worse.
    Most people who get tardive dyskinesia as a side effect of medication never saw it coming, and it makes them wary of trying more medication to treat TD symptoms. Every treatment comes with benefits and risks, and your doctor should make sure you fully understand them. You may be able to help improve your symptoms without medication by simply making some lifestyle changes. Ask your doctor how reducing stress, improving your sleep quality, exercising, and getting more social support could help.
  • portrait-of-stressed-man
    Myth #7: Tardive dyskinesia is worse than your underlying condition.
    Does TD make you feel self-conscious? Do you avoid socializing? Have you become isolated? While tardive dyskinesia can severely impact your quality of life, it’s possible the medication causing it is the right one to treat your underlying condition. Talk to your doctor about the best decision for you when it comes to managing TD. You might try a different antipsychotic, go on a lower dose, or try adding a TD medication to ease symptoms. In many cases, your antipsychotic is necessary to manage your schizophrenia or other condition, but you do have options.

Tardive Dyskinesia | Tardive Dyskinesia Myths

About The Author

Evelyn Creekmore has more than 15 years of experience writing online educational health content, including nearly 10 years full-time at WebMD, where she was the director of brand content. She holds an MPH in Applied Public Health Informatics from Emory University Rollins School of Public Health and an MA from the University of North Carolina at Charlotte.
  1. Antipsychotics. Mind. https://www.mind.org.uk/information-support/drugs-and-treatments/antipsychotics/coming-off-antipsychotics/
  2. Tardive Dyskinesia Overview. Medscape. https://emedicine.medscape.com/article/1151826-overview
  3. Tardive Dyskinesia. National Organization for Rare Diseases. https://rarediseases.org/rare-diseases/tardive-dyskinesia/
  4. Diabetes and development of tardive dyskinesia. The American Journal of Psychiatry. https://ajp.psychiatryonline.org/doi/abs/10.1176/ajp.150.6.966?journalCode=ajp
  5. Myths vs. Facts. National Organization for Tardive Dyskinesia. https://tdhelp.org/myths-vs-facts/
  6. Pharmaceuticals. National Organization for Tardive Dyskinesia. https://tdhelp.org/treatments/
  7. Guide to Living with Tardive Dyskinesia. National Organization for Tardive Dyskinesia. https://tdhelp.org/wp-content/uploads/2020/04/Health-Monitor-Network-Guide-to-TD.pdf
  8. Potential adverse effects of discontinuing psychotropic drugs. Part 3: Antipsychotic, dopaminergic, and mood-stabilizing drugs. National Library of Medicine National Center for Biotechnology Information. https://pubmed.ncbi.nlm.nih.gov/20669865/
Was this helpful?
(4)
Last Review Date: 2021 Jan 7
THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for informational purposes only. It is not a substitute for professional medical advice, diagnosis or treatment. Never ignore professional medical advice in seeking treatment because of something you have read on the site. If you think you may have a medical emergency, immediately call your doctor or dial 911.
Poll
When Did Your Tardive Dyskinesia Symptoms Begin?
woman look though window
Less than 2 years ago
Tired-man-in-airport
2 to 5 years ago
serious-senior-man-looking-out-window
More than 5 years ago
Less than 2 years ago
%
2 to 5 years ago
%
More than 5 years ago
%

Need a 5-Star Doctor for
Tardive Dyskinesia?

You Might Also Like